Format

Send to

Choose Destination
Br J Psychiatry. 2009 Sep;195(3):211-7. doi: 10.1192/bjp.bp.108.051110.

Emotional side-effects of selective serotonin reuptake inhibitors: qualitative study.

Author information

1
University of Oxford Department of Psychiatry, The Warneford Hospital, Oxford OX3 7JX, UK. jonathan.price@psych.ox.ac.uk

Abstract

BACKGROUND:

Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is 'blunted'. This phenomenon is poorly understood.

AIMS:

To understand patients' experiences of this phenomenon.

METHOD:

Qualitative study, gathering data through individual interviews, a group interview and validation interviews; and searching patient websites for relevant posts.

RESULTS:

There was strong evidence that some people taking SSRIs experience significant emotional symptoms that they strongly attribute to their antidepressant. These emotional symptoms can be described within six key themes. A seventh theme represents the impact of these side-effects on everyday life, and an eighth represents participants' reasons for attributing these symptoms to their antidepressant. Most participants felt able to distinguish between emotional side-effects of antidepressants and emotional symptoms of their depression or other illness.

CONCLUSIONS:

Emotional side-effects of SSRIs are a robust phenomenon, prominent in some people's thoughts about their medication, having a demonstrable impact on their functioning and playing a role in their decision-making about antidepressant adherence.

PMID:
19721109
DOI:
10.1192/bjp.bp.108.051110
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Cambridge University Press
Loading ...
Support Center